We decided to test and review some of the best cold and flu medicines of the market. We recommend checking out Vicks NyQuil and DayQuil SEVERE Cough Cold and Flu Relief, but if you react badly to one of the multiple medications contained therein or you’re looking for something a little bit more holistic then you’re in luck.
If you’re looking for the maximum amount of relief possible, as quickly as possible, then Vicks NyQuil and DayQuil is the way to go. It’s the best over the counter flu medicine around.View On Amazon
Table of Contents
Top 5 Cold and Flu Medicines
|Vicks NyQuil and DayQuil||Pills||Acetaminophen Dextromethorphan Guaifenesin Doxylamine||Check Price|
|Robitussin 12 Hour Cough Relief||Liquid||Dextromethorphan||Check Price|
|Vicks Nyquil SEVERE||Liquid||Acetaminophen Dextromethorphan Guaifenesin Doxylamine||Check Price|
|Mucinex Fast-Max DM||Liquid||Dextromethorphan Guaifenesin||Check Price|
|Hyland's 4 Kids Cold 'n Cough||Liquid||Propietary Blend of homeopathic remedies||Check Price|
1. Best Overall Cold and Flu Medicine
Vicks NyQuil and DayQuil SEVERE Cough Cold and Flu Relief
Vicks still makes the best of the best when it comes down to it, and their Severe Cough and Cold Flu Relief gels are some of the best around. These capsules last for a long time, are easier to choke down than syrups, and this package comes with both a daytime medication and a nighttime one so you’ll be covered all day.
This is pretty much the complete, multi-symptom approach. The pills last for roughly four hours, and seem to break down quite quickly in the stomach and deliver their symptom relief super quickly.
Really, if you’re not experiencing any symptoms that particularly stand out and you need to be covered all day then this pack is probably the way to go. Just make sure to follow the instructions, as it contains the maximum allowed amount of all of the over the counter ingredients contained within.
It is a tad on the expensive side, but we found it worked better than the generic versions for reasons we’re not sure of.
- Able to handle multiple symptoms easily
- Comes with both a day and night formulation
- More over-the-counter ingredients than any preparation
- Pills are easy to get down when nausea hits
- Contains acetaminophen which is bad for those with liver issues
- Rather expensive
2. Best Cold Medicine
Robitussin 12 Hour Cough Relief
Colds are naggy, but the most persistent symptom that most people present with is a persistent cough that can really wreck your day. This syrup preparation from Robitussin is exactly what you need in order to handle that.
It tastes terrible, but the high dose of dextromethorphan contained within will work as an antitussive through most of the day. In this case it’s in a polistirex form which means two big things for those who consume the medication.
First, it lasts for a long time. Secondly, it reduces the chance of side effects since it absorbs slower and longer so if you accidentally take too much of it you’re not likely to end up dissociated.
If you’ve got a cold and you’re tired of hacking your lungs up, then this Robitussin preparation is exactly what you need in the medicine cabinet.
- Super long lasting relief
- Reduced incidence of side effects
- Syrup form is relatively easy to put down
- Taste isn’t as bad as many of the other syrups on the market
- Really only handles coughs
- Dextromethorphan polistirex takes some time to kick in
3. Best Nighttime Cold and Flu Medicine
Vicks Nyquil SEVERE Cough Cold and Flu Nighttime Relief
No list of “best cold and flu medications” would be complete without the classic NyQuil. It’s effective, and it’s able to knock you out basically no matter how sick you are.
The Severe version just means a higher concentration of ingredients, but it’s extremely effective and renowned for a reason. This is the good stuff for when you need to sleep off a nasty flu or get some sleep after a long day with a cold.
There’s not much more to be said about it.
If you need to sleep off your illness, Vicks NyQuil Severe Cough, Cold, and Flu is exactly what you need. It’s been a mainstay of the industry for years, and with good reason.
- Will knock you out
- Treats pretty much all symptoms
- Works great for getting sleep when sick
- Time-tested formula
- Drowsy is an understatement
- Contains acetaminophen
4. Best Non-Drowsy Cold Medicine
Mucinex Fast-Max DM, Max Strength, Cough Relief Liquid
During the day, you might still need to function while keeping your symptoms at bay. It’s tempting to just sleep the day away with NyQuil but if you don’t have the luxury then Mucinex Fast-Max DM is exactly what you’ve been looking for.
This is a pretty simple medication, it’ll handle congestion and keep you from coughing your lungs out. Used properly you’ll be able to get through the day without slowing down due to illness.
After all, there’s no need to let a cold destroy your productivity. Mucinex seems to work every single time, and our reviewers loved it.
If you need the best non-drowsy medication around, then Mucinex Fast-Max DM is precisely what you need to keep going no matter what bug is messing with you.
- Great cough suppression
- Breaks up decongestion
- Doesn’t taste too bad
- Cheap and convenient to find
- Doesn’t handle all symptoms
- Strange aftertaste for some people
5. Best Children’s Cough and Cold Medicine
Hyland's 4 Kids Cold 'n Cough Day and Night Value Pack
For younger children, it’s important to understand that many of the medications which older people can take are off the table. If your child has come down with a case of the sniffles, but you’re not at the “go to the doctor” stage just yet, then Hyland’s 4 Kids blend seems to work pretty well.
It’s all natural, containing only the homeopathic ingredients, water, and a sweetener as well. This one comes in both day and night varieties and is safe for children of all ages.
If you’ve been wracking your brains out over a sick child who’s quite young, then you may want to give this a shot. It works well enough, and it can help them get the rest they need to get over the sickness.
This all-natural remedy was the best of it’s type we could find, and while it’s not the most efficacious thing on the planet it’s great for children who can’t tolerate adult medicines yet.
- Safe for children
- All natural
- No dyes, artificial flavors, or sugar
- Comes with both day and night varieties
- Not as efficacious as adult medication
- Rather expensive overall
Understanding Your Symptoms
Flu season is here again, and this year’s strain is a doozy. Medicines which relieve the symptoms of a flu adequately are few and far between, but we’ve rounded up the best of the best cold and flu medicines for you.
So, no matter how you’re approaching this flu season, it’s time to make sure that you’re stocked up and prepared. Let’s take a look at our five top picks, and then we’ll figure out which of them deserve a place in your medicine cabinet.
There’s a clear reason why most of the top cold and flu medications on the market contain multiple active compounds: both the cold and the flu present with a wide range of symptoms.
Even worse: these symptoms can vary from person to person, so you’ll often need to attack from multiple levels in order to make sure that you’ve got a good handle on the whole affair.
You’ll also need to understand why most of the symptoms come about in order to make sure that you have the right medication to match them.
Aches and Pains
Aches and pains don’t really occur with the flu, and that’s the biggest difference in the medication used since the other symptoms, barring nausea, are pretty much the same.
Aches and pain are primarily caused by inflammation in the joints, which means that a non-steroidal antinflammatory drug are usually the answer. NSAIDs are fairly common, but people react differently to different compounds so you may want to know in advance which works the best for you.
Nausea is the other primary symptom which differentiates strains of influenza from the common cold. In this case, an anti-emetic agent is called for, and this is definitely one of the more uncomfortable symptoms of the flu.
Remember that if you’re puking you’ll also need to keep hydrated in order to remain safe. Dehydration is the cause behind a lot of the hospitalizations that influenza produces and it can be avoided by making sure that you keep drinking water.
The main respiratory symptom that most people notice with flus and the cold is a persistent, usually productive, cough. It’s uncomfortable, it’s loud, and it’s more than enough to make you miserable in either case.
Antitussives are the agents used to combat a persistent cough, and there are only a few of them that work very well.
You’re also likely to experience a sore throat, which comes directly from the inflammation caused in infected tissue. Most compound medicines don’t have a real answer for this symptom, but you can often get the relief you need from cough drops containing numbing agents like thymol or menthol.
Both are likely to produce a fever, and thankfully NSAIDs are once again the answer so you won’t need to figure out another medication to stack on top of the already complex medication you’re probably taking.
Be careful with fevers, if yours is over 100°F then you need to keep it monitored every couple of hours. If you breach 103°F it may be time to seek medical assistance more powerful than Nyquil. The overheating can cause permanent damage.
Oddly enough, viruses don’t directly cause a fever, instead they’re the result of your body trying to fight off the infection. By raising your core temperature it causes an inhospitable for the pathogens, theoretically fighting it off. The problem is that your body can go a bit overboard with the immune response.
While the other symptoms are uncomfortable at the best of times, runny noses have an edge when it comes to one thing: they’re annoying.
Runny noses are also hard to treat, since the leading medication for drying things out in your sinuses is pseudoephedrine… which has a bad reputation for illicit methamphetamine manufacture and can be hard to get outside of very small amounts depending on where you live.
Your sinuses overproducing mucus is another immune response, as the mucus carries out pathogens due to being a relatively thin liquid after the infection.
Of course, the other side of that is a nose which is entirely stuffed. In that case you’ll want to make sure that you have an expectorant in the mix in order to thin the mucus out and relieve your sinuses of the pressure.
A Quick Breakdown of Medicines
Now that we know which of your symptoms you’re going to want to attack, you’ll need to make sure that you’ve got the right medicines to have a fighting chance at reducing your symptoms to mere discomfort.
The most common NSAID used in commercial flu and cold preparations is acetaminophen. Most people tolerate it fairly well and it’s good for reducing aches and pains as well as fevers. It’s also a bit hard on the liver, so check with your doctor if you’re going to have to take it for an extended period.
Other NSAIDs are more or less the same, with some working for different people better or worse depending on their personal makeup. Most of us already know which work best for us, and if you find that you don’t react to one then you may want to find a medicine which omits the acetaminophen and add your favorite on top of the medication itself.
Guaifenesin is the most common expectorant used on the market these days. If your medication contains it then you’re going to want to make sure you stay hydrated as well. Due to its mechanism of action it can drain water from the body pretty quickly… and if you’ve got a flu you’re already at risk of dehydration.
It’s the most effective at breaking up phlegm available by a good deal, of course, so you should only skip it if your stomach isn’t able to tolerate it since it can cause some nausea. If you’re already nauseous then diphenhydramine or another anti-histamine can help to reduce nausea.
Expectorants break up thick phlegm in the throat and lungs, which can reduce the “heavy breathing” feeling which is experienced with flus and colds. It’s likely that once the medication becomes effective you’ll end up coughing up quite a bit of phlegm, but you should be able to breathe much easier afterwards.
If a stuffy nose ends up being your problem, then you’ll need to find a medication with a decongestant contained in the formula.
The two commonly available decongestants are pseudoephedrine and phenylephrine.
There is an unfortunate consequence of the illicit drug trade in many areas, however: getting pseudoephedrine often requires you to sign paperwork and it’s limited in the amount which can be bought.
It’s also undoubtedly the more effective of the two by a very wide margin.
Phenylephrine does work, but its efficacy is much lower, enough that you’ll find a lot of complaints about it throughout the internet and probably your friends with allergies.
Once again you’re going to need to combine taking these medications with a lot of water.
The most common cough suppressant used in the United States is undoubtedly dextromethorphan. Its good stuff, and it can readily reduce your coughing by a good margin while allowing you to get some sleep if needed.
It’s widely used in medications across the board, just be cautious with the dosage that you’re using since it can also lead to some pretty detrimental mental effects if you take too much of it. Follow the instructions on the bottle or given with the medication for the best results.
Many of the more common medications also contain an antihistamine, particularly those which are made for usage at night like Nyquil.
The reason is pretty easy to figure out: antihistamines work as a sedative. This will let you get through the night and sleep better than you would be considering the illness.
That also means it’s generally not a good idea to take them during the day, so you’ll want to be aware of whether or not the compound is in your medication as time goes on.
Like dextromethorphan, most antihistamines taken to excess can cause some pretty serious issues so you’ll need to be careful with your dosage.
The most common used in cold and flu medications are diphenhydramine and doxylamine. Both of them do a good job at letting you get more sleep than you would otherwise, but they’re also going to make you quite drowsy during the day so should be reserved for night time medication unless you have the time to “sleep it off” while ill.
Natural Remedies and Self-Care
While there’s an endless stream of medications coming to the forefront, there are also quite a few ways to take care of yourself at home.
We recommend using these as an adjunct to medication, rather than as actual replacements, since in the case of viral infections you’re looking at pretty much doing the same thing: you just need to relieve symptoms and manage risks in order to weather the illness.
Basic Self Care
The basics are the most essential… and most of them aren’t going to require you to spend any money.
Make sure to do the following:
- Stay hydrated. This is especially important if you have the flu, since dehydration is a major risk.
- Stay at home. The reasons are twofold: this way you won’t spread the illness, and you’ll also be able to ensure that you get enough rest. Chances are that you’ll be spending most of your time in bed or on the couch anyways, since a common symptom of the flu is extreme exhaustion.
- Sleep as much as possible. Your body will still be working, you’ll have less time awake and suffering, and it’ll help you get back on your feet faster.
It’s probably time to catch up on your TV shows or social media if you come down with the flu, so just go with it. Make sure that the fluids you’re drinking are primarily clear liquids like water.
Some of the following have proved rather efficacious for symptom management, so give them a shot if the medication isn’t handling things as well as you’d like:
- Hot tea, particularly with honey, is super effective against sore throats. It’s also able to be used for longer periods of time than the numbing sprays which are available over the counter.
- Lemon juice is also recommended as a tonic against the flu, especially if combined with ginger.
- Broths can allow you to get a lot of nutrition while you’re not really feeling like eating. It’s important to add nutrients to your body in order to recover from illness, and bone broth comes particularly highly recommended.
- Apple cider vinegar is also recommended, a couple of tablespoons in some water with honey is usually palatable.
Above all, however, make sure you get to the doctor if your symptoms become too severe.
Knowing which the best cold and flu medication is can be a tiresome task, but with the basic building blocks of pharmaceutical knowledge you can approach things confidently and get them taken care of.
So, if you get struck down this flu season, then make sure you’ve got the right stuff in stock so that you can overcome the flu or your cold with the minimal amount of discomfort.